Massive Naproxen Overdose with Serial Serum Levels

Suad A. Al-Abri, Ilene B. Anderson, Fatehi Pedram, Jennifer M. Colby, Kent R. Olson

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Context: Massive naproxen overdose is not commonly reported. Severe metabolic acidosis and seizure have been described, but the use of renal replacement therapy has not been studied in the context of overdose. Case Details: A 28-year-old man ingested 70 g of naproxen along with an unknown amount of alcohol in a suicidal attempt. On examination in the emergency department 90 min later, he was drowsy but had normal vital signs apart from sinus tachycardia. Serum naproxen level 90 min after ingestion was 1,580 mg/L (therapeutic range 25–75 mg/L). He developed metabolic acidosis requiring renal replacement therapy using sustained low efficiency dialysis (SLED) and continuous venovenous hemofiltration (CVVH) and had recurrent seizure activity requiring intubation within 4 h from ingestion. He recovered after 48 h. Discussion: Massive naproxen overdose can present with serious toxicity including seizures, altered mental status, and metabolic acidosis. Conclusion: Hemodialysis and renal replacement therapy may correct the acid base disturbance and provide support in cases of renal impairment in context of naproxen overdose, but further studies are needed to determine the extraction of naproxen.

Original languageEnglish
Pages (from-to)102-105
Number of pages4
JournalJournal of Medical Toxicology
Volume11
Issue number1
DOIs
Publication statusPublished - Mar 1 2015

Fingerprint

Naproxen
Renal Replacement Therapy
Acidosis
Serum
Seizures
Eating
Sinus Tachycardia
Hemofiltration
Dialysis
Vital Signs
Intubation
Toxicity
Renal Dialysis
Hospital Emergency Service
Alcohols
Kidney
Acids

Keywords

  • Hemodialysis
  • Metabolic acidosis
  • Naproxen
  • Seizure

ASJC Scopus subject areas

  • Health, Toxicology and Mutagenesis
  • Toxicology
  • Medicine(all)

Cite this

Massive Naproxen Overdose with Serial Serum Levels. / Al-Abri, Suad A.; Anderson, Ilene B.; Pedram, Fatehi; Colby, Jennifer M.; Olson, Kent R.

In: Journal of Medical Toxicology, Vol. 11, No. 1, 01.03.2015, p. 102-105.

Research output: Contribution to journalArticle

Al-Abri, SA, Anderson, IB, Pedram, F, Colby, JM & Olson, KR 2015, 'Massive Naproxen Overdose with Serial Serum Levels', Journal of Medical Toxicology, vol. 11, no. 1, pp. 102-105. https://doi.org/10.1007/s13181-014-0396-1
Al-Abri, Suad A. ; Anderson, Ilene B. ; Pedram, Fatehi ; Colby, Jennifer M. ; Olson, Kent R. / Massive Naproxen Overdose with Serial Serum Levels. In: Journal of Medical Toxicology. 2015 ; Vol. 11, No. 1. pp. 102-105.
@article{8593312a56db461aaf030bf89c884627,
title = "Massive Naproxen Overdose with Serial Serum Levels",
abstract = "Context: Massive naproxen overdose is not commonly reported. Severe metabolic acidosis and seizure have been described, but the use of renal replacement therapy has not been studied in the context of overdose. Case Details: A 28-year-old man ingested 70 g of naproxen along with an unknown amount of alcohol in a suicidal attempt. On examination in the emergency department 90 min later, he was drowsy but had normal vital signs apart from sinus tachycardia. Serum naproxen level 90 min after ingestion was 1,580 mg/L (therapeutic range 25–75 mg/L). He developed metabolic acidosis requiring renal replacement therapy using sustained low efficiency dialysis (SLED) and continuous venovenous hemofiltration (CVVH) and had recurrent seizure activity requiring intubation within 4 h from ingestion. He recovered after 48 h. Discussion: Massive naproxen overdose can present with serious toxicity including seizures, altered mental status, and metabolic acidosis. Conclusion: Hemodialysis and renal replacement therapy may correct the acid base disturbance and provide support in cases of renal impairment in context of naproxen overdose, but further studies are needed to determine the extraction of naproxen.",
keywords = "Hemodialysis, Metabolic acidosis, Naproxen, Seizure",
author = "Al-Abri, {Suad A.} and Anderson, {Ilene B.} and Fatehi Pedram and Colby, {Jennifer M.} and Olson, {Kent R.}",
year = "2015",
month = "3",
day = "1",
doi = "10.1007/s13181-014-0396-1",
language = "English",
volume = "11",
pages = "102--105",
journal = "Journal of Medical Toxicology",
issn = "1556-9039",
publisher = "Springer New York",
number = "1",

}

TY - JOUR

T1 - Massive Naproxen Overdose with Serial Serum Levels

AU - Al-Abri, Suad A.

AU - Anderson, Ilene B.

AU - Pedram, Fatehi

AU - Colby, Jennifer M.

AU - Olson, Kent R.

PY - 2015/3/1

Y1 - 2015/3/1

N2 - Context: Massive naproxen overdose is not commonly reported. Severe metabolic acidosis and seizure have been described, but the use of renal replacement therapy has not been studied in the context of overdose. Case Details: A 28-year-old man ingested 70 g of naproxen along with an unknown amount of alcohol in a suicidal attempt. On examination in the emergency department 90 min later, he was drowsy but had normal vital signs apart from sinus tachycardia. Serum naproxen level 90 min after ingestion was 1,580 mg/L (therapeutic range 25–75 mg/L). He developed metabolic acidosis requiring renal replacement therapy using sustained low efficiency dialysis (SLED) and continuous venovenous hemofiltration (CVVH) and had recurrent seizure activity requiring intubation within 4 h from ingestion. He recovered after 48 h. Discussion: Massive naproxen overdose can present with serious toxicity including seizures, altered mental status, and metabolic acidosis. Conclusion: Hemodialysis and renal replacement therapy may correct the acid base disturbance and provide support in cases of renal impairment in context of naproxen overdose, but further studies are needed to determine the extraction of naproxen.

AB - Context: Massive naproxen overdose is not commonly reported. Severe metabolic acidosis and seizure have been described, but the use of renal replacement therapy has not been studied in the context of overdose. Case Details: A 28-year-old man ingested 70 g of naproxen along with an unknown amount of alcohol in a suicidal attempt. On examination in the emergency department 90 min later, he was drowsy but had normal vital signs apart from sinus tachycardia. Serum naproxen level 90 min after ingestion was 1,580 mg/L (therapeutic range 25–75 mg/L). He developed metabolic acidosis requiring renal replacement therapy using sustained low efficiency dialysis (SLED) and continuous venovenous hemofiltration (CVVH) and had recurrent seizure activity requiring intubation within 4 h from ingestion. He recovered after 48 h. Discussion: Massive naproxen overdose can present with serious toxicity including seizures, altered mental status, and metabolic acidosis. Conclusion: Hemodialysis and renal replacement therapy may correct the acid base disturbance and provide support in cases of renal impairment in context of naproxen overdose, but further studies are needed to determine the extraction of naproxen.

KW - Hemodialysis

KW - Metabolic acidosis

KW - Naproxen

KW - Seizure

UR - http://www.scopus.com/inward/record.url?scp=84939897419&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84939897419&partnerID=8YFLogxK

U2 - 10.1007/s13181-014-0396-1

DO - 10.1007/s13181-014-0396-1

M3 - Article

VL - 11

SP - 102

EP - 105

JO - Journal of Medical Toxicology

JF - Journal of Medical Toxicology

SN - 1556-9039

IS - 1

ER -